A significant proportion of seniors are admitted to hospital each year for serious drug side effects, according to a new report published by the Canadian Institute for Health Information.
The institute found that one in 200 seniors ended up in hospital because of problems relating to their medication in 2010-11. By comparison, only one in 1,000 Canadians in other age groups were admitted to hospital for drug side effects during that period. Blood thinners, chemotherapy drugs and narcotic painkillers, known as opioids, were the most common cause of side effects that led to hospital stays, the report found.
Michael Gaucher, CIHI's director of pharmaceuticals and health work-force information services, said understanding which drugs posed the greatest risks is the first step toward preventing future problems.
Unintended, harmful reactions to drugs are a major problem in Canada and cause thousands of deaths and hospital admissions a year. Research shows they are a leading cause of death in the developed world. A study published last August by Toronto's Institute for Clinical Evaluative Sciences found that the total cost of treating adverse drug reactions in seniors is estimated to be nearly $36-million in Canada. Seniors are more vulnerable than other age groups because they often take multiple medications and may be dealing with several health problems.
"Certainly, [adverse drug reactions] account for, really, a high proportion of hospitalizations," Gaucher said. "Obviously, they do have an impact on the patient in terms of the harms they can cause. I think it is important to focus on them."
Despite the high numbers, adverse drug reactions typically do not get much fanfare. Experts who study drug side effects say there are many reasons for this void, such as the lack of requirement for doctors to report harmful drug reactions to Health Canada and a lack of leadership from government.
Although the report found a high number of seniors are admitted to hospital for drug-related problems, health experts say it no doubt underestimates the total number of adverse reactions to drugs and fails to capture the magnitude of the issue. In addition, the report tracked only hospital admissions, not the number of deaths tied to prescription medications, which could inadvertently conceal the seriousness of some drug side effects.
"If someone dies, they're not hospitalized, so I think there are some patterns there that this report is not picking up on," said Mary Wiktorowicz, assistant professor in the School of Health Policy and Management at York University in Toronto.
And while seniors might have the highest number of harmful drug reactions, Wiktorowicz noted that there are concerning trends in other age groups, such as young people experiencing serious side effects from medications used to treat attention deficit hyperactivity disorder.
The new report found that blood thinners caused 12.6 per cent of hospital admissions linked to adverse drug reactions in seniors. Blood thinners are notoriously challenging because they require frequent monitoring to ensure the correct dose and can be affected by a person's diet. Many seniors were admitted to hospital for bleeding while on blood thinners, such as warfarin. While there are newer blood thinners on the market that require less monitoring and have raised hopes that they may be safer, emerging evidence suggest that they may also pose a risk of excessive bleeding similar to warfarin.
In addition, the report noted that low white blood cell count tied to chemotherapy drugs and constipation linked to opioid narcotics were the most common reasons for hospital admissions for adverse drug reactions in seniors.
Barbara Mintzes, assistant professor in the School of Population and Public Health at the University of British Columbia, said the Canadian health-care system needs to put greater emphasis on preventing adverse reactions and tracking them by training health professionals, educating patients and making it easier to report problems.
"This is an area that hasn't had enough attention," she said. "A lot of adverse drug reactions are preventable."